• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Venlafaxine Discontinuation Syndrome

N

notrealname

Well-known member
Joined
May 4, 2009
Messages
766
Hello all,
New here. Just wanted to see if anyone else has suffered from the above and if they can offer me any advice! Here's the short-form of the story:

Until last month I was on Citalopram which they weaned me off (with the help of the wondrous Valium) in favour of Venlafaxine when I was finding it really difficult to cope. Now they have changed there minds. (When I say "they" I actually just mean my GP...). Having been diagnosed with anxiety and depression 8 years ago they now think I may be bipolar (though it would be cyclothymia or Bipolar II, not Bipolar I - the really serious one!). So they've told me to immediately discontinue Venlafaxine and go on Lamotrigine (anti-convulsant which is also a mood-stabiliser). But I wish they hadn't taken me off Venlafaxine so abruptly! I feel truly awful! I'm severely dizzy (whether sitting, standing, lying down), confused, disorientated, restless and agitated. I suffered a kind of bizarre delirium when I tried to sleep last night which was absolutely terrifying and I had to force myself to try to sleep tonight because I was so frightened it would happen to me again. Tried sleeping. Can't. And have lost my sleeping pills.

My question is this. Has anybody else had a tough time coming off Venlafaxine? And do you know how long this lasts? Also, do you have any advice on how I can lessen the symptoms? I was on 150mg a day for two weeks.

Cheers
 
ms_P

ms_P

Well-known member
Founding Member
Joined
Jul 21, 2008
Messages
3,067
Location
BeNeLux
Hi, welcome to the forum. :welcome:

I was on Citalopram for about a year some time ago. It did nothing for me. I stopped taking it from one day to the next with no problems whatsoever.
I've had so many psychiatric drugs over the past decades, so maybe my body reacts differently than some would expect (although I am very sensitive to meds).
I found Citalopram to be a very benign medication.

However, when I was on Paroxetine for a year and a half and stopped suddenly, I got severe electric shocks and saw shooting stars for several weeks!
It's all very subjective.

Btw, two weeks isn't a very long time to be on anything. I don't think your brain has had sufficient time to 're-route' anything major. If you're concerned, then have supervision. More than that isn't possible. No one can have the 'experience' for you.
 
N

notrealname

Well-known member
Joined
May 4, 2009
Messages
766
Hi,
Thanks for the reply. I've been on tons of them too! I can't remember the names of them all but I always seem to get really bad side-effects and discontinuation effects. I know 2 weeks doesn't sound long but I think it's because it's an SNRI rather than an SSRI that Venlafaxine can be so severe. I've looked at some clinical reviews of the Discontinuation Syndrome and my symptoms fit for everything but electrical shocks (which I'm so glad I'm not having!) The only advice there is "don't stop abruptly".

Waaah! I feel so sorry for myself! hehe... Must stop moaning!
 
rollinat

rollinat

Well-known member
Founding Member
Joined
Apr 24, 2008
Messages
1,816
Hi - sorry you're having such a rough time. I was on 225mg venlafaxine - started on 75mg and had dose increased over a month or so, and was on them for a further month - so not that long either. I stopped them over a couple of days, and I did feel most peculiar for a few days - as you described, very anxious and restless, and I did have the electric shock feeling too. I'm still not sure whether it was all down to coming off the med or, as I was in hospital at the time and had just been allowed off the ward on my own, whether it was anxiety caused by having to take a bit more responsibility for myself. Either way, it wasn't pleasant but didn't last more than a few days.

I hope you managed to get some sleep - that's just the worst thing.
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
I had bad symtoms coming off venlafaxine and I know how severe they can get.I would say get medical advice as soon as possible.I couldn't do it on my own and did need some support.I would ring NHS direct if you are in the UK for adviceas its bank holiday.
KP
 
D

Dollit

Guest
Ring NHS direct 0845 46 47 and ask for some advice. No medication should be stopped abruptly. Even when being replaced with another one you are supposed to phase out one as you phase in another.

http://www.medscape.com/viewarticle/506427 this article published in medscape quite states that while side effects are often flagged when starting medication they aren't flagged when stopping.
 
Q

quality factor

Guest
Hi, I accidently ran out of my Venlafaxine and was without it for two days until I could get some more. Wow, did I feel bad! I had very strange sensations, shaking, hot/cold, nausea etc. My CPN said you should never come off this drug unsupervised and arranged to get some more back in to my system as soon as possible.
QF.
 
ms_P

ms_P

Well-known member
Founding Member
Joined
Jul 21, 2008
Messages
3,067
Location
BeNeLux
In my infinite wisdom, I just realized Venlafaxine is Effexor. :rolleyes:

I was on Effexor XR for a little while. I stopped taking it acutely because of severe gastro-intestinal problems ( I couldn't go to the bathroom). :cry:
I wonder if I am alone with THAT side-effect.
 
cloudberry

cloudberry

Well-known member
Founding Member
Joined
Jan 26, 2008
Messages
409
Location
North Lincolnshire
Poor You!

I came off Citalopram (another SSRI) and went through absolute hell. Look up David Healys research - Cardiff University - head of psychopharmocology - it will help explain what you are going through.

Some people go on and come off fine. Others, like me and maybe you, dont. We are subtly chemically different after all.

Doesnt matter which drug it is much, SSRI's all work in much the same way and have similar effects.

Good luck. Best wishes, Cloudberry.
 
B

bekibee

New member
Joined
Jun 24, 2013
Messages
3
i am one of the people trying to get off venlafaxine who suffers severely with withdrawal.
i have been to the nhs twice, the psychiatrists have not listened and as i work full time i physically cannot do this to myself and mentally, the anxiety and awfulness the withdrawal causes, i cant do that either.
feeling sick, dizzy, electric shock feelings, the jaw clenching, the sheer tiredness. i've even dribbled cos i can't seem to control myself. i was a smoker last time i had withdrawal and i couldn't smoke. the only thing that subdued the sickness feeling was eating!
if anyone has any idea's on getting down to a 150mg from 225mg please let me know.
in total been on this for 7 years from 75-150-75-225. i know its going to take years to get off but i feel like i'm only taking them because my body physically needs it.
 
R

Rose19602

Guest
Your doctor should not withdraw you from this drug without tapering, it is one of the most difficult antidepressants to withdraw from.

The general advice is 10% of the amount per month.

Surviving Antidepressants is another forum who have specific tapering advice for each antidepressant. They will coach you through a taper and support you.

You need to go back to your doctor and explain that you think you are struggling with withdrawl and ask for the drug to be re-instated then tapered more slowly.

Pulling you off it because they think you are bipolar may be why they have done this so quickly, but they need to be aware how difficult this is for you.

I will try to find a link for you to give to your doctor on venlafaxine withdrawl.

I had trouble coming off escitalopram and experienced a long withdrawl syndrome including weird speeded up dreams that made me feel as if there was something going wrong in my brain....very scary. Disturbed dreams are symptoms of withdrawl, along with the other sensations that you mention.

I had jaw clenching, muscle knotting under my chin, jerking limbs, excessive sweating, hypoglycaemia and many other symptoms too.

The other people who are brilliant in supporting you and who run a UK advice line are CITAp. Google them and give them a ring. They are the Council for Information on tranquiliser, antidepressant and painkiller withdrawl and they are based in the North West of the UK.

Can you ask if there is a liquid version of venlafaxine? Drops make it easier to cut down on doses slowly.
x
 
Top